Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Includes Expert Content
methotrexate injections - how much do you use?
olathegal posted:
I switched from methotrexate tablets to injections about 2 months ago. The prescribed amount is .06 but it didn't seem to help much so I have increased it to .08., I'm still having mega stiffness and pain. What is the usual dosage? Should I ask the Dr to increase the meds more? ANy suggestions?
Scott Zashin, MD responded:
The most common dosage is 15 mg per week. It sounds like you are on 20 mg / week and I often have patients taking that dosage.. It may take MTX from 8-12 weeks to become effective. In my patients who do not respond to 20 mg per week, I will add a biologic or another DMARD to the MTX as only about 50% of patients will get significant benefit witih MTX alone. I now recommend my patients take the MTX by subcutaneous injection to ensure absorption.If there is any doubt, after 3 months of therapy, I will order a blood test that measures the tissue levels of MTX.
sherrie60 responded:
Be careful not to increase your meds on your own. My rheumy started me on the methotrexate explaining that this is the 'base' med and she adds biologics to that. She 'tweaked' my meds by increasing them according to my level of inflammation and the lab results. I am up to the maximum dose of one ml. We are still working with the biologics to find the right one...I'm on my third.

Good Luck,
olathegal replied to Scott Zashin, MD's response:
Thank you so much for the information. I've been doing the injections for 8 weeks so I guess I just need to be patient. I'm really struggling with increased pain for the past week. Does extreme heat affect arthritis? I live in Kansas ndt the outside temps have been in the 90;s & 100 today.
olathegal replied to sherrie60's response:
Thanks for your reply, I am having trouble with the injections. I have a difficult time getting the meds into the shot due to my arthritis and left hand limitations. I didn't get but a minute of instructions from the nurse on how to do the injections. So for the first 2 injections I only filled the shot to .4 or .5. I couldn't get it to fill more. I didn't get any relief so I did increase it to .7. Didn't help either. I'm suppose to use .6. Just have alot of trouble with the shot
Scott Zashin, MD replied to olathegal's response:
Weather conditions are one factor that may influence arthritis activity or symptoms. Several years ago, I conducted a study that showed when my patients experience a lower barametric pressures, they had increased joint symptoms than when the pressure was elevated. I hope you feel better soon.
jcostello12 replied to Scott Zashin, MD's response:
Dr. Zashin,
Thanks for the information. I was diagnosed with RA 9 mos. ago and my Rheumatologist started me on Plaquenil and Diclofenac daily and then took me off due to adverse reaction. I was put on MTX and the blood tests came back with elevated liver functions. I still don't understand fully what that means other than it is not good. I read that taking MTX and Diclofenac (anti-inflammatory) can cause this so I only take the anti-inflammatory every 3rd day. He reduced my MTX pills to 3X weekly and I have been on this dose for 4 months now with no change in either the inflammation or pain.
I have read mixed points of view whether RA is diet-related but decided to try an anti-inflammatory diet which is quite difficult to do. Any other alternative methods I should consider in your opinion? I am a 58-year old female and not overweight; don't smoke; only have a glass a wine occastionally. Thanks.
Scott Zashin, MD replied to olathegal's response:
It also has been quite hot here in Dallas. While I can't say heat makes arthritis worse, many patients will note increase symptoms when there are changes in their lifestyles whether related to heat, cold or increased stress. It does not surprise me when my patients note a decrease in their energy with the heat.
replied to jcostello12's response:
One of the first things I do in patients on MTX and an NSAID who have elevated liver tests is to stop or change the NSAID. Of all the NSAIDS, diclofenac has one of the highest chances of elevating liver tests. Some of my patients do well with gluten free diets or dairy free diets.I must tell you that there is no clear cut data to support that at this time. In our local paper, there was a big article on curcumin(turmeric), a spice to help with inflammation. It may have some blood thinning effects. I plan to dconsider trying this on some of my patients in the future. Check back in 6 months to see if I have more informtion or discuss it with your Rheumatologist.Or, consider eating some mustard which has this spice.

Helpful Tips

I was diag about 6 months ago w/RA I have been taking Etodolac 500 mg twice a day and lately my hands, arms, neck and feet have been ... More
Was this Helpful?
3 of 6 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.